Why should one not stop taking cortisone therapy too quickly?

There are two reasons for this. One of them is especially relevant at the beginning of the treatment, the other after a longer lasting therapy. Before we explain this, first of all the basic rule: always prefer a cortisone therapy gradually and slowly reduce, so crawl, never abruptly stop.

Cortisone therapyNow for the explanations: If a cortisone treatment is prescribed for a rheumatic disease (but this also applies to other chronic immune diseases), then it is important at the beginning not to dose it too low. To effectively stop the inflammatory process, you start with high doses and then slowly lower the dose. If the dose is reduced too quickly, there is a risk of the inflammatory reaction flaring up again.

The body's own cortisone production has to start again

In a long-lasting cortisone treatment, the problem is another: The sustained supply of cortisone from the outside of the body's own cortisone production is further throttled. It takes a while to start up again after the treatment is over. So if you put the tablets too fast, would cause an acute cortisone deficiency. In extreme cases, this can be life-threatening.

Therefore, even with a sudden reluctance to use the cortisone treatment: Stay reasonable and slowly creep out!

Author:Dr. med. Jörg Zorn

Do you have your own experiences or a different opinion? Then write a comment (please observe rules).
Comments (10)
Cortisone reduced too fast
10 Monday, March 19, 2018 at 10:49 pm
Maria
For me cortisone was reduced from 120mg from one day to the other to 50mg. After that I felt very bad. Even in a very short time, had 30kg of weight loss, diarrhea, impaired vision, and the platelets have fallen dramatically.
Discontinuing prednisolone
9 Sunday, April 23, 2017 at 07:23
Suzette Gonocruz-Oehler
I was at the gastroenterologist last Thursday. I have been suffering from erythema nodosum (sarcoidosis) for 2 years, and after so many examinations, including the lung area, I was also hospitalized, CT, MRI, etc.; It has not been found the cause, my blood picture has always been good, and it was ultimately said, just an autoimmune disease ...
and because I suffered from pain and swelling, there was no other choice ... CORTISON and for 1 year under cortisone treatment. In the beginning it was 20 mg, if needed IBu 600-800 mg 1-3x a day.
Last November 2016, my cortisone was discontinued after 2mg dose, but after about 2-3 days I had again the inflamed nodes, so painful that my doctor gave me cortisone again and this time 5mg, then reduced to 2.5mg ... and this year, with the knots still there, 3-6 woes, then fading, I took the dose of 5mg again, once a day.
And I have been drinking lemon gin therapy with ginger / honey / cinnamon for about 4 weeks, 1-3 times a day. Somehow the knots healed, it is not quite, but better than before. The gastroenterologist told me, but cortisone is not good, I should stop it immediately.
For 2 days I have somehow painfully inflamed next to my left knee, so that the day before yesterday I had taken Ibu 600mg. Last night just rubbed with an anti-inflammatory cream, thank goodness, pain and slight swelling less, but pressure pain is still there.
This morning I have a headache in the region upper right eye, but still no painkiller taken. Could it be that the cortisone is coming off? Who had experience with this? I have gastric and colonoscopy next week Friday, the gastroenterologist would like to give me other medications, meant to be better than cortisone, and with fewer side effects. Because of the cortisone have also unfairly increased.
Successfully discontinue prednisolone
8 Wednesday, August 17, 2016 at 2:18 pm
Heinz Kotarski
I take the prednisolone 20mg (because of COPD) already about 20 months, have already several times (on the advice of the doctor) tried to sell it creeping. Result - after 14 and 10 days the emergency service had to be fetched. Result - immediately old dose again. What can one do to get away from it successfully (my family doctor could not give me an answer) ???
THANK YOU
What is a long-lasting cortisone treatment
7 Wednesday, August 10, 2016 at 06:07
Ramona
Here is spoken of a long-lasting cortisone treatment, which should be reduced only slowly. From when does one speak of a long-lasting treatment. I'm supposed to take 20mg prednisolone for 3 weeks and stop taking it abruptly afterwards.Is this already long-lasting (sneaking necessary) or is an abrupt withdrawal okay?
to Sabine
6 Tuesday, April 26, 2016 at 2:32 pm
Navigator Team
Hello Sabine,
this is a pure comment forum, we can not answer such individual questions. Such remote diagnostics would be dubious, with your complaints can only judge a local doctor who sees you personally.
With the request for understanding
Your navigator team

PS: One answer we want to give then: It can be in any case that the cortisone also after weaning after. Even red face could be related to it. Then it would have to decay steadily now.
cortisone
5 Tuesday, April 26, 2016 at 12:13 pm
Sabine
I took Prednisolone for three months for sarcoidosis. 3 days 50mg, 3 days 25mg and then 12.5mg. On 12.04.2016 I was informed by my Pulmologen that I should stop immediately. I asked him if I do not have to sneak it out. He replied that in such a short time it is no longer necessary.
Well: said done. I was in pain for almost 10 days, flu-like. This is over since yesterday and I feel better. Now, my face has been red for two days. Looks more like rash. My real question is whether it comes from discontinuing the cortisone.
Thanks in advance.
Your question about methylprednisolone
4 Thursday, February 25, 2016 at 11:08
J. anger
Hello Reiner,

I'm sorry, but I can not judge from the distance and comment, I can not even without you personally and all the circumstances know.
You need to clarify this with a local doctor.
I would like to have offered you more, but it just can not be.

All the best
Your Jörg anger
Methylprednisolone problems
3 Thursday, February 25, 2016 at 08:02
Reiner
Dear Dr.Zorn,

20 years ago I received a 16 mg methylprednisolone from a dermatologist (Charite Berlin) because of various non-functional therapies for the treatment of my alopecia areata (about 10 years)
Also helped!
Then I alternately 16 mg / 8 mg down the MP.
In between, I got from mild to very strong full body pain. - dreadful !
Now I have the 8 mg for about 10 years relatively well tolerated - without withdrawal pain - but shortness of breath - water retention in the legs and lungs.
The cardiologist has determined with all examinations - blood - circulation - stress ECG - 24 hours of blood pressure - an elevated blood pressure.
In his anamnesis to my person - then came the question of medication - u.a. the methylprednisolone - now 8 mg.
The cardiologist told me all the symptoms - and blood levels - which I have now described him fit more to the Methylprednisolon !?

Then I reduced from today - 4 weeks back - the 8 mg to 4 mg and thought - now I would have to go through this terrible withdrawal crisis !?
But wrong - I'll turn in pain soon !!!

What can I do next?
Do I have to increase the devil's stuff back to 8 mg?
Can I get rid of the stuff in the long term?

What is your opinion

Reiner
Stop prednisolone
2 Thursday, 18 June 2015 at 14:27
Editing Navigator-Medicine Rheumatism
Hello Mr. Selter,
Unfortunately, only your doctor can and should answer that.
With the request for your understanding
Your navigator team
Prednisolone treatment
1 Thursday, 18 June 2015 at 13:58
Horst-E. Selter
5 years ago, I was diagnosed with poly myalgia rheumatism (severe muscle pain, rapid high weight loss). Prednisolone was prescribed, first high (50mg) then slowly decreasing. Pain relief occurred after a short time. For about 18 months I am at 5mg in the morning. Lower blood meanwhile normal. I did not observe any cortisone-related side effects at the beginning or later. Do the 5mg have to be halved for a while again or is the Prednisolone now easy to sell?